Tennessee, 2022

Damaging Wind in Tennessee, August 29, 2022

August 29, 2022 · NWS OHX · 1 event in 1 county or zone

Numerous showers and thunderstorms developed across the western two-thirds of Middle Tennessee during the afternoon and evening hours on August 29. One report of wind damage was received in Davidson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms developed across the western two-thirds of Middle Tennessee during the afternoon and evening hours on August 29. One report of wind damage was received in Davidson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 29, 1:01 PM CST, 53 minutes earlier.

Area forecast discussion, Aug 29, 1:01 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
201 PM CDT Mon Aug 29 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Wednesday Night)
Issued at 156 PM CDT Mon Aug 29 2022

The cold front is located up across the mid west and extends from
southern IO southwest through central KN. Southerly lower level flow
has picked across western TN through midday. This has enabled
dewpoints to climb into the mid to upper 70s with convective temps
being reached several hours ago. As a result, with the approaching
trough axis and lowering heights, shower and tstm activity has
commenced across that area. Look for this activity to attempt to
makes some progress eastward through this afternoon. Once we reach
the evening hours, however, this activity is expected to weaken.

The aforementioned boundary will be on the move overnight. By 12Z, it
should extend just northwest of the OH river. The upper trough axis
will be in close proximity to the mid state with another round of
showers and tstms having developed after 3 or 4 am or so. Associated
upper divergence fields are rather pronounced so nocturnal
development and continuation looks likely. The convection will
persist into Tuesday morning as well but should decrease markedly
in coverage toward midday.

As we move into the mid to late afternoon hours, the cold front will
be moving through southern and eastern areas. Instability does pick
up in advance, and hence, shower and tstm development will be
possible in the south before the activity ends for good by early
evening.

Average Rainfall totals over the next 24 hours look like 1 inch
northwest, down to one half inch south and east. However, northern
areas could see some isolated amounts of 2 inches or so, where some
minor flooding is possible.

Moving on, Wednesday and Thursday look very nice. Highs upper 80s,
plentiful sunshine, and lower humidities with dewpoints in the
upper 50s to lower 60s.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 156 PM CDT Mon Aug 29 2022

In the extended forecast, southerly low level flow returns on Friday
with humidity on the increase. Hence, cape will return at that time
with pop up convection in play mainly across the east and south.
Pops will then ramp up toward 50% into the weekend and Monday as a
weakening frontal boundary will be on approach.

For the extended temps, after a very nice Thursday with near
seasonal values, temps will warm to above seasonal over the period
with humidity also on the upswing. Looks like lows near 70 and highs
near 90 with perhaps a few lower 90s here and there.

&&

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Mon Aug 29 2022

Chances for showers and thunderstorms will be in the forecast for
the duration of this TAF period, with best chances this afternoon
and tomorrow morning after sunrise. Convection looks to be
isolated to scattered and mainly impact KCKV/KBNA/KMQY this
afternoon and all terminals tomorrow morning. Some CAMs show
additional convection this evening and overnight, but confidence
is lower for that timeframe attm. Southerly winds around 10 to 15
knots will calm down after sunset, and be more
westerly/northwesterly Tuesday after the cold front moves
through around 10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      73  89  65  87 /  50  60  10   0
Clarksville    72  89  62  86 /  70  50  10   0
Crossville     69  82  62  81 /  40  70  30   0
Columbia       72  90  65  88 /  50  70  20   0
Cookeville     71  84  64  83 /  60  70  20   0
Jamestown      69  81  62  80 /  60  80  20   0
Lawrenceburg   72  88  65  86 /  40  70  20   0
Murfreesboro   72  90  64  87 /  50  70  10   0
Waverly        71  89  62  86 /  60  60  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....21
AVIATION.....Barnwell
Hazardous weather outlook, Aug 29, 1:31 AM CST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
231 AM CDT Mon Aug 29 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-300745-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
231 AM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Aug 29, 12:43 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
143 PM CDT Mon Aug 29 2022

TNZ024-291915-
Humphreys TN-
143 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of northeastern
Humphreys County through 215 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waverly, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waverly and McEwen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3599 8781 3610 8785 3619 8761 3602 8755
TIME...MOT...LOC 1843Z 247DEG 6KT 3606 8778

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shamburger
Special weather statement, Aug 29, 1:46 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
246 PM CDT Mon Aug 29 2022

TNZ007-008-026-027-292015-
Robertson TN-Davidson TN-Cheatham TN-Sumner TN-
246 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of northwestern
Davidson, west central Sumner, east central Cheatham and southeastern
Robertson Counties through 315 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ridgetop, or 9 miles southeast of Springfield, moving northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hendersonville, Goodlettsville, White House, Millersville,
Greenbrier, Coopertown, Ridgetop, Joelton, Beaman Park and Whites
Creek.

This includes the following highways...
 Interstate 65 between mile markers 97 and 109.
 Interstate 24 between mile markers 29 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3623 8691 3635 8701 3651 8670 3637 8656
TIME...MOT...LOC 1946Z 240DEG 11KT 3637 8678

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Shamburger
Special weather statement, Aug 29, 1:51 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
251 PM CDT Mon Aug 29 2022

TNZ024-056-057-292030-
Hickman TN-Humphreys TN-Perry TN-
251 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of north central Perry,
southeastern Humphreys and northwestern Hickman Counties through 330
PM CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hurricane Mills, or 12 miles south of Waverly, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hurricane Mills, Bucksnort and Pinewood.

This includes Interstate 40 between mile markers 140 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3579 8780 3591 8789 3613 8771 3594 8748
TIME...MOT...LOC 1951Z 232DEG 14KT 3591 8779

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

10

The radar

The Nashville radar (KOHX), 23 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
August 29, 1:54 PM CST
Where
Davidson County, 0.67 mi W of Ivy Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.348, -86.792

Twitter tSpotter report indicated a tree was blown down near Greer Road at Ivey Point Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054424.